Dr. Gott: Rare autoimmune disorder is stubborn
DEAR DR. GOTT: How do you get pemphigus vulgaris? My young relative has been diagnosed with this condition. He has been sick since November 2009 and can’t seem to get well. What should we expect?
DEAR READER: Pemphigus is a rare autoimmune skin disorder that causes skin or mucus-membrane blisters of the mouth or genitals that tend to rupture easily, leaving open lesions that can become infected. Pemphigus can occur in people of any age but is most common in those of Jewish or Middle Eastern descent. While it’s commonly a chronic condition, it can be controlled best with early diagnosis and treatment.
The immune system of a healthy person attacks harmful viruses and bacteria. In the case of pemphigus, the immune system gets confused and produces antibodies that attack healthy cells of the skin and mucus membranes. Complications include skin infection from the open lesions and sepsis. The condition is known to be a side effect of specific medications such as some of those for controlling blood pressure.
Pemphigus can be difficult to diagnose because symptoms are similar to those of other conditions. A doctor may rub a patch of healthy skin with a finger or swab in the area of a lesion. If the top layers of the skin shear off, a patient may have pemphigus. He or she may choose to order a skin biopsy. The biopsy may involve staining the tissue with a fluorescent dye in an attempt to identify the antibodies. There are three forms of the condition – paraneoplastic pemphigus, pemphigus foliaceus and pemphigus vulgaris. The paraneoplastic form affects the skin, mouth, lips and esophagus and is associated with cancer. The foliaceus type commonly begins on the face and scalp, and may appear on the chest and back. Lesions may itch and crust but are not generally painful. Pemphigus vulgaris is the most common form of the disorder. Blisters that form within the mouth or throat make eating and swallowing difficult.
Treatment is geared toward preventing complications and reducing symptoms. Corticosteroids, antivirals, antifungals, antibiotics and immunosuppressants are often prescribed. There are potential complications with long-term steroid use, such as cataracts, glaucoma, elevated blood-sugar levels and bone loss. Immunosuppressants are designed to keep the malfunctioning immune system from attacking healthy tissue. Drugs in this category carry serious side effects, including an increased risk of infection. Antivirals, antibiotics and antifungals are prescribed by a physician for the purpose of preventing or controlling infection.
Severe cases may require hospitalization because of the possibility of infection. It may be necessary to initiate IV feeding or to remove plasma from blood to eliminate the antibodies attacking the skin. In this process, the plasma is replaced with either IV fluids or donated plasma. Treatment of one type or another is often so successful that all lesions heal and the patient recuperates fully. However, other patients may require low doses of medication for an indefinite period of time.
On the home front, a patient should avoid ultraviolet sunlight, because it can trigger new outbreaks of blistering. Avoid contact sports and other activity that could cause trauma to the skin. Talcum powder sprinkled on bed linens can keep oozing lesions from sticking and causing further trauma. Acidic and spicy foods, garlic, onions and leeks should be eliminated from the diet, because they can aggravate blisters and even cause them to appear. If corticosteroids are prescribed, a patient should speak with his or her physician regarding supplemental calcium and vitamin D or other nutrients.
For more information, patients can contact the International Pemphigus and Pemphigoid Foundation either at http://www.pemphigus.org or by calling (916) 922-1298.
Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is http://www.AskDrGottMD.com.